Nebraska, 2010Hail and Damaging Winds in Nebraska, April 5 to 6, 2010
April 5 to 6, 2010 · NWS OAX · 8 events in 6 counties and zones
Thunderstorms, a few severe, developed near a warm front over southeast Nebraska, during the evening of April 5. After these storms diminished by late evening, new storms developed in an area of warm advection aided by a low level jet.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $120,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms, a few severe, developed near a warm front over southeast Nebraska, during the evening of April 5. After these storms diminished by late evening, new storms developed in an area of warm advection aided by a low level jet. Although the storms primarily produced large hail, isolated storms in the late evening/early morning hours also produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 5, 1:35 PM CST, 9 hours 45 minutes earlier.
Area forecast discussion, Apr 5, 1:35 PM CST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
235 PM CDT MON APR 5 2010
.SHORT TERM...TONIGHT THROUGH THURSDAY.
AREA OF CONVECTION THAT HAD SPREAD INTO SOUTHEAST NEBRASKA OUT OF
KANSAS LATE IN THE MORNING WAS OVER CENTRAL PARTS OF IOWA AT 18Z
WITH A WARM FRONT STRETCHING ACROSS NORTHERN KANSAS INTO NORTHERN
MISSOURI. LATEST MODELS SUGGEST SURFACE WAVE WILL MOVE FROM EASTERN
COLORADO TO SOUTHEAST NEBRASKA OVERNIGHT AND LIFT WARM FRONT SLOWLY
NORTH EXTENDING FROM SOUTHEAST NEBRASKA ACROSS SOUTHERN IOWA BY
TUESDAY MORNING. PRIMARY CONVECTION EXPECTED TO FOCUS NORTH OF
THIS BOUNDARY MAINLY EAST OF THE AREA ACROSS CENTRAL IOWA WHERE
NOSE OF LLJ SETS UP. NONETHELESS HAVE MAINTAINED LIKELY POPS
ACROSS CENTRAL PARTS OF THE CWA AS ELEVATED INSTABILITY AXIS
PIVOTS SOUTH DURING THIS TIME. APPEARS CONVECTION SHOULD REMAIN
ELEVATED ACROSS AREA WITH LARGE HAIL PRIMARY SEVERE THREAT TONIGHT.
TUESDAY WILL BE A BIT TRICKY AS DRY SLOT SETS UP OVER THE SOUTHEAST
PART OF THE CWA ASSOCIATED WITH THE SURFACE LOW WITH MAIN FOCUS
NORTH AND EAST OF THE AREA. UPPER WAVE THEN COMES INTO PLAY LATE
TUESDAY INTO WEDNESDAY WITH FASTER TREND OF THE GFS PREFERRED IN
MOVING SYSTEM OUT ON WEDNESDAY.
.LONG TERM...THURSDAY NIGHT THROUGH MONDAY.
EXTENDED PORTION STILL LOOKING GENERALLY DRY AND WARMER AS RIDGING
DEVELOPS OVER EAST HALF OF THE NATION IN ADVANCE OF NEXT WAVE
COMING INTO THE WESTERN CONUS LATE IN THE PERIOD. I
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
18Z TAFS
SURFACE WARM FRONT THAT WAS LIFTING SLOWLY N WAS NEAR KCNK AT
05/18Z. FRONT WILL LIKELY MOVE INTO THE SERN CORNER OF NEBRASKA
THIS EVENING AND LIFT TO NEAR OMAHA TUESDAY MORNING. CIGS WERE
LOWERING AHEAD OF BOUNDARY AND GENERALLY SHOULD BE IN MVFR CATEGORY
AT TAF SITES MUCH OF THE FORECAST PD...ALTHOUGH THEY COULD BE ABOVE
3000 FT FOR A WHILE THIS AFTN...ESPECIALLY FROM KOFK TO KOMA. CIGS
WILL LIKELY LIFT SOUTH OF WARM FRONT NEAR KOMA/KLNK...ESPECIALLY
TOWARD 06/15-18Z. FORECAST SOUNDINGS INDICATED TSTMS WL REDEVELOP
OR MOVE INTO REGION TNGT WITH 06/05-10Z MOST LIKELY TIME PD.
PROB30S WERE INCLUDED AT TAF SITES DURING THAT TIME. ANY STORM
TONIGHT COULD PRODUCE LARGE HAIL IN ADDITION TO GUSTY WINDS ALTHOUGH
CHCS AT TAF SITES SEEMED TO REMOTE TO CARRY JUST YET.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
FOBERT/CHERMOK
Hazardous weather outlook, Apr 5, 4:30 PM CST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
530 PM CDT MON APR 5 2010
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-061230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
530 PM CDT MON APR 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND TUESDAY
THUNDERSTORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT AS A WARM
FRONT LIFTS INTO SOUTHEASTERN NEBRASKA AND SOUTHWESTERN IOWA.
IF THUNDERSTORMS CAN DEVELOP THIS EVENING IN FAR SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA...THEY WOULD CARRY A THREAT FOR LARGE
HAIL AND DAMAGING WINDS. OTHERWISE...MORE WIDESPREAD STORMS WILL
DEVELOP OVERNIGHT...WITH THE POSSIBILITY FOR SMALL HAIL IN THE
STRONGER THUNDERSTORMS.
THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY AS A SLOW-MOVING
SYSTEM CONTINUES TO MOVE ACROSS THE PLAINS. THE GREATEST POTENTIAL
FOR STRONG TO SEVERE THUNDERSTORMS WOULD BE SOUTH OF A LINE FROM
AROUND FAIRBURY NEBRASKA TO AROUND HARLAN IOWA.
.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...PARTICULARLY IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.
MAYES
In the hours before
Special weather statement, Apr 5, 9:04 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1004 PM CDT MON APR 5 2010
NEZ092-060330-
PAWNEE NE-
1004 PM CDT MON APR 5 2010
...SPECIAL WEATHER STATEMENT FOR PAWNEE COUNTY UNTIL 1030 PM CDT...
AT 1001 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF SUMMERFIELD...OR 23
MILES SOUTHEAST OF BEATRICE...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
PAWNEE CITY...
TABLE ROCK...
BURCHARD...
STEINAUER...
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
NIETFELD
Special weather statement, Apr 5, 9:10 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1010 PM CDT MON APR 5 2010
IAZ090-NEZ068-060415-
FREMONT IA-OTOE NE-
1010 PM CDT MON APR 5 2010
...SPECIAL WEATHER STATEMENT FOR EASTERN OTOE AND FREMONT COUNTIES
UNTIL 1115 PM CDT...
AT 1008 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR COOK...OR 38 MILES SOUTHEAST OF
LINCOLN...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
TALMAGE...
NEBRASKA CITY...
SIDNEY...
RIVERTON...
FARRAGUT...
LORTON VILLAGE...
DUNBAR...
TABOR...
RANDOLPH...
THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
NIETFELD
Special weather statement, Apr 5, 10:22 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1122 PM CDT MON APR 5 2010
IAZ080-060445-
MONTGOMERY IA-
1122 PM CDT MON APR 5 2010
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN MONTGOMERY COUNTY UNTIL
1145 PM CDT...
AT 1119 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF STANTON...OR 47
MILES NORTHEAST OF TARKIO...MOVING NORTHEAST AT 50 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
GRANT...
MAYES
Special weather statement, Apr 5, 10:43 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1143 PM CDT MON APR 5 2010
IAZ056-069-060515-
POTTAWATTAMIE IA-SHELBY IA-
1143 PM CDT MON APR 5 2010
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN POTTAWATTAMIE AND
SOUTHERN SHELBY COUNTIES UNTIL 1215 AM CDT...
AT 1138 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR MINDEN...OR 26 MILES EAST OF
OMAHA...MOVING NORTHEAST AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SHELBY...
AVOCA...
WALNUT...
HARLAN...
ELK HORN...
HANCOCK...
TENNANT...
NISHNA BEND RECREATION AREA...
PRAIRIE ROSE STATE PARK...
ELK HORN CREEK RECREATION AREA...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
MAYES
Special weather statement, Apr 5, 11:05 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1205 AM CDT TUE APR 6 2010
IAZ056-060545-
SHELBY IA-
1205 AM CDT TUE APR 6 2010
...SPECIAL WEATHER STATEMENT FOR EASTERN SHELBY COUNTY UNTIL 1245 AM
CDT...
AT 1202 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR IRWIN...OR 55 MILES NORTHEAST OF
OMAHA...MOVING NORTHEAST AT 65 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN SHELBY COUNTY.
MAYES
Special weather statement, Apr 5, 11:19 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1219 AM CDT TUE APR 6 2010
NEZ045-051>053-060545-
DOUGLAS NE-SARPY NE-SAUNDERS NE-WASHINGTON NE-
1219 AM CDT TUE APR 6 2010
...SPECIAL WEATHER STATEMENT FOR SOUTHERN WASHINGTON...EASTERN
SAUNDERS...SARPY AND DOUGLAS COUNTIES UNTIL 1245 AM CDT...
AT 1216 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
NORTH OF MEAD TO ASHLAND...AND MOVING NORTHEAST AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
THESE STORMS WILL BE NEAR...
VALLEY AND GRETNA AROUND 1225 AM CDT.
ARLINGTON...WATERLOO...SPRINGFIELD AND ELKHORN AROUND 1230 AM CDT.
MILLARD...CHALCO AND OMAHA AROUND 1235 AM CDT.
KENNARD...WASHINGTON...RALSTON...PAPILLION AND LA VISTA AROUND 1240
AM CDT.
MAYES
Event by event
5 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Lancaster
- When
- April 5, 11:20 PM CST
- Where
- Lancaster County, 0.87 mi SW of Waverly
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.910, -96.530
Thunderstorm wind gusts estimated at over 60 mph partially destroyed a 3000 square foot storage shed that was under construction. This same cell went on to cause further damage a little farther east/northeast of the area.
Hail, Dodge
- When
- April 5, 11:22 PM CST
- Where
- Dodge County, 1.48 mi SSE of Fremont
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.430, -96.490
Hail, Saunders
- When
- April 5, 11:22 PM CST
- Where
- Saunders County, 3.4 mi ENE of Cedar Bluffs
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.420, -96.560
Hail, Dodge
- When
- April 5, 11:30 PM CST to 11:33 PM CST
- Where
- Dodge County, 1.7 mi ESE of Fremont
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.440, -96.470
Hail up to 1 inch in diameter fell for several minutes in the Fremont area.
Thunderstorm Wind, Cass
- When
- April 5, 11:30 PM CST to 11:35 PM CST
- Where
- Cass County, 3.75 mi ENE of Greenwood to 0.74 mi SSW of Greenwood
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 41.000, -96.370
Thunderstorm wind gusts estimated at over 60 mph damaged a few signs along Interstate 80 and blew a semi truck over near mile marker 422. The storm also did some damage to a race track bleacher section near the area. This same cell caused some damage in the Waverly area a few minutes earlier.
Hail, Washington
- When
- April 5, 11:45 PM CST
- Where
- Washington County, 6.21 mi NE of Spiker
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.670, -96.220
Hail, Douglas
- When
- April 5, 11:58 PM CST to April 6, 12:02 AM CST
- Where
- Douglas County, 0.23 mi SW of Dundee to 0.97 mi SE of Omaha Millard Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.278, -96.023
Hail around penny and nickel-size was reported near 126th and Harrison Streets and 75th and Blondo. The hail at 126th and Harrison was accompanied by winds estimated at 40 mph.
Lightning, Douglas
- When
- April 6, 12:05 AM CST
- Where
- Douglas County, 0.99 mi E of West Benson
- Property damage
- $90,000
- Reported by
- Newspaper
- Coordinates
- 41.279, -95.981
Lightning struck a tree which then caught fire and spread to a nearby house nearly destroying it. The house was in the 2600 block of North 45th Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Michigan, April 5, 2010$175 million · 1.75 in hail · 2 events
- Hail and Damaging Winds in Illinois, April 5 to 6, 20101 injured · $1.4 million · 2.75 in hail · 65 events
- Hail and Damaging Winds in Illinois, April 5, 2010$1.8 million · 1.25 in hail · 15 events
- Hail and Damaging Winds in Iowa, April 5, 20101 injured · $405,000 · 1.25 in hail · 34 events
- Hail and Damaging Wind in Iowa, April 5 to 6, 2010$198,000 · 1.75 in hail · 39 events
- Hail and Lightning Strike in West Virginia, April 5, 20101 injured · $250,000 · 1.75 in hail · 12 events
- Dust Storm and High Wind in Arizona, April 5, 20105 injured · $60,000 · 61 kt wind · 7 events
- Hail and Damaging Winds in Michigan, April 5, 2010$400,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Ohio, April 5, 2010$15,000 · 2 in hail · 33 events
- Hail and Damaging Winds in Virginia, April 5 to 6, 2010$15,000 · 2 in hail · 28 events
- Hail and Damaging Wind in Indiana, April 5, 2010$2,000 · 3.25 in hail · 36 events
- Wildfire in Texas, April 5, 2010$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214834, 214827, 214828, 214830, 214838, 214831, 214832, 215691.